MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C1450
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/10/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal iliac artery (iia) using penumbra coils 400 (pc400s).During the procedure, the physician successfully placed two pc400s in the target vessel using a lantern delivery microcatheter (lantern).While attempting to advance a third pc400 over the hub of the lantern, the physician experienced resistance; therefore, the physician flushed the lantern and the pc400.However, resistance was encountered again when trying to re-advance the pc400; therefore, the pc400 was removed.It was reported that the blood clot may have been attached to the pc400.The procedure was completed using four other pc400s and the same lantern.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the penumbra coils 400 (pc400) pusher assembly.The embolization coil was intact with the pusher assembly and had offset coil winds.Coagulated blood was present inside the introducer sheath.Conclusions: evaluation of the returned pc400 revealed offset coil winds along the length of the embolization coil.If the introducer sheath is not properly aligned inside the hub of the lantern prior to advancement, resistance may be encountered.If the device is forcefully advanced against the resistance, damage such as offset coil winds may occur.Further investigation revealed coagulated blood was inside the introducer sheath.This damage was likely incidental to the complaint.Evaluation of the returned lantern revealed an undamaged device.The complaint indicated that the lantern was used to finish the procedure.There were no allegations against the lantern.Penumbra coils and catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key8972026
Report Number3005168196-2019-01695
Device Sequence Number2471144
Product Code HCG
UDI-Device Identifier00814548010687
UDI-Public00814548010687
Combination Product (Y/N)Y
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/08/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/25/2025
Device Catalogue Number4002C1450
Device Lot NumberF81165
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/15/2019
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 08/08/2019
Supplement Date Received by Manufacturer10/22/2019
Initial Report FDA Received Date09/06/2019
Supplement Report FDA Received Date11/05/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Date Report Sent to FDA01/01/2005